Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On invariant finitely additive measures for automorphism groups acting on tori


Author: S. G. Dani
Journal: Trans. Amer. Math. Soc. 287 (1985), 189-199
MSC: Primary 28D15; Secondary 43A07
MathSciNet review: 766213
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider the natural action of a subgroup $ H$ of $ {\text{GL}}(n,{\mathbf{Z}})$ on $ {{\mathbf{T}}^n}$. We relate the $ H$-invariant finitely additive measures on $ ({{\mathbf{T}}^n},\mathcal{L})$ where $ \mathcal{L}$ is the class of all Lebesgue measurable sets, to invariant subtori $ C$ such that the $ H$-action on either $ C$ or $ {{\mathbf{T}}^n}/C$ factors to an action of an amenable group. In particular, we conclude that if $ H$ is a nonamenable group acting irreducibly on $ {{\mathbf{T}}^n}$ then the normalised Haar measure is the only $ H$-invariant finitely additive probability measure on $ ({{\mathbf{T}}^n},\mathcal{L})$ such that $ \mu (R) = 0$, where $ R$ is the (countable) subgroup consisting of all elements of finite order; this answers a question raised by J. Rosenblatt.

Along the way we analyse $ H$-invariant finitely additive measures defined for all subsets of $ {{\mathbf{T}}^n}$ and deduce, in particular, that the Haar measure extends to an $ H$-invariant finitely additive measure defined on all sets if and only if $ H$ is amenable.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 28D15, 43A07

Retrieve articles in all journals with MSC: 28D15, 43A07


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1985-0766213-0
PII: S 0002-9947(1985)0766213-0
Keywords: Invariant finitely additive measures, invariant means
Article copyright: © Copyright 1985 American Mathematical Society